Alert archive / Tennessee / Tornado Warnings in 2022

Tornado Warning 1, NWS Memphis, TN

January 1, 2022Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this tornado warning at Jan 1, 2022, 1:41 AM CST for Henry County, Weakley County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2022, 1:41 AM CST (07:41 UTC)
Expired
Jan 1, 2022, 2:15 AM CST
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 75 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 1:42 AM CSTFUNNEL CLOUD6 Sw Latham, TNFUNNEL CLOUD REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 11:57 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

134 
WFUS54 KMEG 010741
TORMEG
TNC079-183-010815-
/O.NEW.KMEG.TO.W.0001.220101T0741Z-220101T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
141 AM CST Sat Jan 1 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Weakley County in western Tennessee...
  Northwestern Henry County in western Tennessee...

* Until 215 AM CST.
    
* At 141 AM CST, a severe thunderstorm producing a tornado was
  located near Latham, or near Martin, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Martin, Dresden, Cottage Grove, Latham, Palmersville, Puryear,
  Matheny Grove, Hyndsver, Jones Mill, Ruthville, Crossland, Ralston,
  Mill Creek, Brundige, Pisgah, Conyersville and Foundry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3624 8881 3640 8891 3639 8888 3641 8885
      3641 8882 3645 8881 3650 8870 3650 8812
TIME...MOT...LOC 0741Z 238DEG 44KT 3637 8876 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

SWB
1 follow-up statement
299 
WWUS54 KMEG 010808
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
208 AM CST Sat Jan 1 2022

TNC079-183-010817-
/O.EXP.KMEG.TO.W.0001.000000T0000Z-220101T0815Z/
Weakley TN-Henry TN-
208 AM CST Sat Jan 1 2022

...THE TORNADO WARNING FOR NORTHERN WEAKLEY AND NORTHWESTERN HENRY
COUNTIES WILL EXPIRE AT 215 AM CST...
    
The Tornado Warning that was previously in effect has been reissued 
for Henry County and is in effect until 2:45. Please refer to that 
bulletin for the latest severe weather information.

A Tornado Watch remains in effect until 700 AM CST for western
Tennessee.

LAT...LON 3624 8881 3640 8891 3639 8888 3641 8885
      3641 8882 3645 8881 3650 8870 3650 8812
TIME...MOT...LOC 0807Z 238DEG 44KT 3654 8843 

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 31, 11:17 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 31, 11:17 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1117 PM CST Fri Dec 31 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 858 PM CST Fri Dec 31 2021/

UPDATE...

Showers continue to move across Northeast Arkansas and the
Missouri Bootheel ahead of a secondary warm front. Models show
showers increasing in intensity as well as some thunderstorms
developing by 05-06Z in the vicinity of Northeast Arkansas, the
Missouri Bootheel, and Northwest Tennessee. Some of these storms
could be severe initially but eventually expect the threat to
evolve into a heavy rain and flash flooding threat by sunrise.
Current forecast has a good handle. Just made some minor tweak to
temperatures. Update will be out shortly.

KRM

DISCUSSION... /issued 323 PM CST Fri Dec 31 2021/

Still no great consensus on the threat of severe thunderstorms
tonight and tomorrow. The ECMWF remains the most bullish with the
NAM perhaps the least impressive. What continues to look like a
more certain threat is the chance of flooding. My inclination is
that we will see a flooding threat develop late tonight from
Western KY into northwest Tennessee and the Missouri Bootheel and
into northeast Arkansas along just south of a warm front.
Thunderstorms should become more numerous as a 60kt LLJ develops
tonight. Nearly all of the Midsouth should be in the warm sector
of the system by sunrise. Dew points across the region should be
in the mid to upper 60s. Storms along and just south of the front
could have the potential to develop supercellular characteristics
toward morning. These storms would have the potential to produce
large hail, damaging wind and tornadoes. The Storm Prediction
Center has included most of the Midsouth in a Slight risk for
severe storms tonight with a Marginal risk across southern areas,
mainly in north Mississippi.

However, a much more likely threat would be flooding during the
late night to early morning timeframe. Straight hodographs will
likely favor training storms along the front. Flooding will remain
a threat through the day tomorrow. Precipitable water values
remain impressive, above 1.6 inches late tonight through tomorrow.
WPC has included a slight risk of excessive rainfall across most
of west Tennessee, the Missouri Bootheel and East Arkansas
tonight. A flood watch has been issued starting this evening and
continuing through Saturday afternoon for all of west Tennessee,
the Missouri Bootheel and most of East Arkansas.

The GFS has the cap holding until well after noon tomorrow.
Midlevel Lapse rates remain below 6 through the event and there
is never much of any surface low to back the winds. The ECMWF has
a broader rain shield across much of the Midsouth through the day
tomorrow. Luckily none of the guidance shows a strong signal for
discrete supercells ahead of the approaching cold front and
accompanying line of thunderstorms. Bowing segments along this
line will pose the greatest threat for tornadoes unless
supercells actually do form ahead of the line. Vertical wind
shear remains impressive, over 300m2/s2 but instability will
likely be limited by ongoing showers and cloud cover. Given the
dynamic energy and potential for a weaker cap, the Storm
Prediction Center has included nearly all of the Midsouth in an
Enhanced risk for severe thunderstorms Saturday with a small
Slight risk over portions of northeast Arkansas.

Additionally, the WPC has included far northwest TN, the Missouri
Bootheel and northeast Arkansas in a Moderate area for Excessive
rainfall. A slight risk in in place for the remainder of West
Tennessee and east central Arkansas with a Marginal risk of
excessive rainfall across north Mississippi. Rainfall
accumulations tonight through Saturday night will likely exceed 2
inches in the Moderate risk area and could exceed 3 inches.

The Severe threat and flood threat should diminish before
midnight as the cold front races across the Midsouth and a colder
airmass begins to filter into the area.

We will likely see cooling temperatures through the day Sunday.
Sunrise temperatures may range from the low 30s in northeast
Arkansas to the low 50s near the Alabama State line in northeast
Mississippi. By sunset we should be in the upper 20s to low 30s
area wide. A few light snow showers area possible across most of
the Midsouth on Sunday, though no accumulation is expected.

Mostly dry conditions are expected Sunday night through Midweek.
Morning lows are expected to be in the 20s Monday and Tuesday, but
back above freezing by Wednesday. Another cold front is expected
Wednesday resulting in subfreezing temperatures again Friday
morning.

30

&&

.AVIATION...

SHRAs and embedded TSRAs will continue to develop overnight
across northern areas mainly impacting KJBR where IFR conds will
develop toward morning. Thinking that KMEM/KMKL/KTUP should remain
south of the main band with MVFR cigs developing overnight. The
cold front sweeps through with a line of SHRAs/TSRAs in the
afternoon. Post frontal showers and low clouds expected behind
the front. Gusty south winds will develop overnight and continue
until the front moves through then shifting to the NW Saturday
evening. LLWS likely at KMEM and KMKL until early Saturday
afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.

MO...Flood Watch through Saturday afternoon for Dunklin-Pemiscot.

MS...None.
TN...Flood Watch through Saturday afternoon for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 31, 3:07 PM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 PM CST Fri Dec 31 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
307 PM CST Fri Dec 31 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible late tonight into
Saturday across the Mid-South. Damaging winds, tornadoes, and hail
will be the main threats from the storms. The storms will also
bring prolonged heavy rainfall which could lead to flash flooding.
A Flood Watch has been issued for much of Northeast Arkansas, the
Missouri Bootheel, and all of West Tennessee.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe thunderstorms are possible Saturday. Damaging
winds, tornadoes, and hail will be the main threats. Storms will
also bring prolonged heavy rainfall which could lead to flash
flooding. A Flood Watch has been issued for much of Northeast
Arkansas, the Missouri Bootheel, and all of West Tennessee.

Much colder air will filter into the region behind a cold front
Saturday Night. An upper level disturbance will then move into
the Mid-South by Sunday morning. Chances for snow will occur with
the disturbance. At this time, little to no snow accumulation is
expected. Wind chill values will drop into the teens Sunday and
Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday in support
of severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jan 1, 1:14 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     HAIL             2 S HOLLAND             36.03N  89.87W
01/01/2022  E1.50 INCH       PEMISCOT           MO   LAW ENFORCEMENT

&&

SJM
Local storm report, Jan 1, 1:29 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 AM CST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND DMG     5 WSW CLOVERDALE        36.21N  89.41W
01/01/2022                   OBION              TN   LAW ENFORCEMENT

            TREE KNOCKED DOWN ON CAT CORNER ROAD.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 12:17 AM CSTSevere Thunderstorm WarningMEGDyer, Lake28 min
Jan 1, 12:42 AM CSTSevere Thunderstorm WarningMEGDyer, Lake, Obion33 min
Jan 1, 1:16 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGHenry, Obion, Weakley44 min
Jan 1, 1:57 AM CSTTornado WarningMEGHenry, Weakley35 min
Jan 1, 3:52 AM CSTWind AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Fayette and 10 more11 hr
Jan 1, 10:27 AM CSTRiver Flood AdvisoryMEGDecatur, Hardin4 days
Jan 1, 11:21 AM CSTSevere Thunderstorm WarningMEGBenton24 min
Jan 1, 11:28 AM CSTSpecial Weather StatementMEGMadison32 min
Jan 1, 11:45 AM CSTSevere Thunderstorm Warning Considerable damage threatMEGChester, Decatur, Henderson, Madison45 min
Jan 1, 12:40 PM CSTAreal Flood AdvisoryMEGShelby3 hr
Jan 1, 5:02 PM CSTAreal Flood AdvisoryMEGFayette, Shelby118 min

Nearby

Tornado Warnings in Tennessee, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.